Medical questions & health advice by board certified doctors
"Why am I depressed?"
I'm a 36 year old mother of two with a history of mood swings and psychological problems. For the last month or so I have been in a constantly bad mood. I break down at random and cry for no reason. I hardly eat because I have no appetite and have lost at least twenty pounds because of this. Should I see a therapist?
I am sorry that you have been suffering like this for so long. You are describing some of the classic signs of depression. The depressed moods, tearfulness, change in appetite are all common signs of depression. The most common sign is what we call anhedonia. This is the loss of pleasure in activities that used to give you pleasure. If you used to love doing something such as riding a bike in the summer, but now find no joy in that activity, then you are likely very depressed. Seeing a therapist can be quite helpful, but it is not a replacement for antidepressant medication. Today's antidepressants work wonders in people's lives and have only a few minor side effects. The best antidepressant for you depends largely on your own past medical history, and your doctor's personal preference. I suggest that you schedule an appointment to see a psychiatrist. He or she will be able to discuss your psychiatric history and you depression more in depth than any other type of physician. in addition, these doctor's know the antidepressant medication world better than anyone. Keep in mind that it takes more than a month for most of these medications to work. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.